Illinois, 2023

Flash Flooding and Hail in Illinois, May 6 to 7, 2023

May 6 to 7, 2023 · NWS ILX · 18 events in 10 counties and zones

A warm front lifting northward into central Illinois triggered clusters of strong to severe thunderstorms during the late evening of May 6th into the early morning of May 7th. generally along and north of I-72.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward into central Illinois triggered clusters of strong to severe thunderstorms during the late evening of May 6th into the early morning of May 7th. The initial cluster tracked through the Illinois River Valley east-southeastward toward Champaign...generally along and north of I-72. Additional cells developed in its wake along and north of the front, eventually congealing into a linear structure that dropped southeastward into Indiana by mid-morning. Scattered wind damage and hail as large as quarters occurred with the storms. In addition, isolated flash flooding was reported across southern McLean County where training cells dropped 2 to 3 inches of rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 6, 8:13 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, May 6, 8:13 PM CST, 2 hours 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
913 PM CDT Sat May 6 2023

.SYNOPSIS...
Issued at 913 PM CDT Sat May 6 2023

Severe thunderstorms are expected late this evening past midnight
especially west of the Illinois River, with strong to severe
thunderstorms potentially continuing eastward overnight. A warm
and active pattern will then continue through the weekend and
into early next week. Expect above normal temperatures along with
periodic thunderstorm chances. Some storms could be severe through
Monday as well. Temperatures stay warm through the rest of the
week with another chance for storms by the end of the week.

&&

.UPDATE...
Issued at 913 PM CDT Sat May 6 2023

A strong instability axis in MO-IA will continue to shift
eastward, combined with effective bulk shear of 40-50 kts, with
intense supercells in this area bringing large hail and
potentially some damaging wind gusts and tornadoes as well. A
severe thunderstorm watch has been issued east of this activity as
far east as the Illinois River until 2 AM. Evolution of this
severe thunderstorm activity becomes more uncertain with eastward
extent, ranging from growing more upscale, to weakening, to
developing southward toward higher instability as it moves into
western Illinois. Depending on trends over the next few hours,
expansion of the severe thunderstorm watch could take place
eastward overnight. Otherwise, very mild temperatures in the 60s
overnight, with breezy south winds look good as a cold front works
its way northward into the area.

37

&&

.DISCUSSION...
Issued at 253 PM CDT Sat May 6 2023

Late this afternoon and tonight...

The forecast starts off with an upper ridge building over the OH
River Valley, with SW flow aloft over the central U.S. A warm
front in southern IL will lift north through the area tonight. A
strong line of thunderstorms has been moving ESE across central
IL, just clipping the ILX forecast area. MUCAPE is around 1000
J/kg and effective shear 30-45 kts in central IL. Will be watching
this line as it's had a history of producing severe hail and could
produce damaging winds.

The better chance for severe storms will be tonight as storms
firing to the northwest in IA are expected to develop into a line
and move southeast across parts of central IL. However, modeled
solutions vary considerably regarding the track and coverage.
Still, a line does appear likely across the region so have kept
PoPs in this range. West-central IL is in a slight risk and east-
central is in a marginal risk in SPC's latest outlook.

Sunday and Monday...

Any morning activity will exiting the southeastern counties
around or shortly after sunrise Sunday morning. Central IL is
expected to warm into the 80s on Sunday, with CAPE increasing as
well. Isolated afternoon storms will be possible, but the main
severe threat will be late Sunday night when discrete cells over
IA, once again, are expected to congeal into a line of storms and
push southeast across central IL. The storms could be severe with
damaging winds being the primary threat. On Monday, we'll have
showers and thunderstorms possible all day as a surface low and
associated upper wave move through the area. Much of the area is
in a marginal to slight risk of severe storms on Monday due to
+2000 J/kg and +30 kts of deep shear. This will be an
afternoon/evening event, with storms developing ahead of a cold
front that will push south across the area Monday night.

Extended...

The rest of the week looks to be warmer than average with highs in
the upper 70s to mid 80s. After Monday night's activity, the best
chance for precipitation will come towards the end of the week.

Knutsvig

&&

.AVIATION...  (For the 00z TAFs through 00z Sunday Evening)
Issued at 657 PM CDT Sat May 6 2023

Scattered showers and thunderstorms are taking place through
central IL from KBMI-KDEC initially, but these should move out of
the area by 02Z. Isolated MVFR conditions are possible with this
activity. VFR conditions are likely behind these storms, but
another round of thunderstorm activity is expected to develop to
the west later this evening, which should spread across the
central IL terminals late this evening into early morning. TAFs
have VCTS depicted from 04Z-05Z until 11Z as an estimation of
timing for these storms, but timing and track of these storms
preclude inclusion of definite thunderstorm impacts at this time.
MVFR cigs are likely after 04Z for most of the terminals. A
period of precipitation- free conditions with improving cigs
should follow through 16Z. Additional thunderstorms could develop
near the end of the TAF period, but probability is too low for
mention in this round of TAFs. Winds S 10-15 kts with gusts 18-25
kts this evening, decreasing slightly overnight. Winds switching
to SW around 10 kts after 11Z.

37

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&

WFO ILX
Hazardous weather outlook, May 6, 2:28 PM CST, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
328 PM CDT Sat May 6 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-072030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
328 PM CDT Sat May 6 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

An isolated strong or severe thunderstorm is possible this
afternoon. Tonight, a line of storms will likely develop and push
southeast across parts of central IL. This line of storms could be
severe with damaging winds and large hail being the primary hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of thunderstorms are expected Sunday and Monday. Severe
storms will again be possible, especially Sunday night and Monday.
Damaging wind gusts and large hail are the primary hazards. An
isolated flash flood risk may develop if thunderstorms repeatedly
affect the same location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight.

Knutsvig

In the hours before

Special weather statement, May 6, 4:55 PM CST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Lincoln IL
555 PM CDT Sat May 6 2023

ILZ029-031-036>038-041>044-048-053-062315-
Logan-Tazewell-Peoria-Macon-Mason-Woodford-Menard-Piatt-De
Witt-McLean-Fulton-
555 PM CDT Sat May 6 2023

...Strong thunderstorms will impact portions of northeastern Menard,
Logan, southeastern Woodford, eastern Fulton, northeastern Sangamon,
northern Piatt, De Witt, Tazewell, McLean, northeastern Mason, south
central Peoria and northern Macon Counties through 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking strong thunderstorms from
near Pekin to Elkhart to Bloomington, moving east at 35 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Other locations in the path of this storm include Heyworth.

This includes the following highways...
 Interstate 155 between mile markers 0 and 31.
 Interstate 39 between mile markers 0 and 19.
 Interstate 474 between mile markers 13 and 14.
 Interstate 55 between mile markers 111 and 187.
 Interstate 72 between mile markers 151 and 172.
 Interstate 74 between mile markers 99 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4075 8893 4076 8859 4062 8858 4061 8847
      4001 8848 3990 8921 3992 8922 3992 8940
      3993 8941 3994 8948 3998 8949 3997 8958
      4052 8992 4083 8893
TIME...MOT...LOC 2252Z 247DEG 32KT 4026 8935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

37
Special weather statement, May 6, 5:29 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Lincoln IL
629 PM CDT Sat May 6 2023

ILZ031-037-038-042>044-053-070000-
Logan-Tazewell-Macon-Woodford-Piatt-De Witt-McLean-
629 PM CDT Sat May 6 2023

...A strong thunderstorm will impact portions of northeastern Logan,
southeastern Woodford, northeastern Piatt, De Witt, eastern Tazewell,
McLean and northwestern Macon Counties through 700 PM CDT...

At 627 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hudson, or 11 miles north of Bloomington, moving northeast at 30 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Gridley around 645 PM CDT.

Other locations in the path of this storm include Lexington and
Chenoa.

This includes the following highways...
 Interstate 39 between mile markers 0 and 18.
 Interstate 55 between mile markers 137 and 187.
 Interstate 74 between mile markers 102 and 161.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4075 8893 4076 8859 4062 8858 4062 8853
      4028 8846 4004 8909 4019 8924 4067 8950
      4082 8893
TIME...MOT...LOC 2327Z 246DEG 24KT 4064 8898

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

07
Special weather statement, May 6, 6:06 PM CST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
706 PM CDT Sat May 6 2023

ILZ031-038-043>045-070030-
Woodford-Piatt-De Witt-McLean-Champaign-
706 PM CDT Sat May 6 2023

...Strong thunderstorm will impact portions of southeastern
Woodford, northern Piatt, eastern De Witt, western Vermilion, McLean
and northern Champaign Counties through 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking strong thunderstorms near
Bloomington, moving east at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This includes the following highways...
 Interstate 39 between mile markers 0 and 21.
 Interstate 55 between mile markers 161 and 187.
 Interstate 57 between mile markers 238 and 257.
 Interstate 74 between mile markers 126 and 130, and between mile
 markers 136 and 179.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4019 8794 4008 8881 4080 8919 4084 8893
      4075 8893 4076 8859 4062 8858 4061 8846
      4040 8846 4040 8794
TIME...MOT...LOC 0003Z 263DEG 34KT 4046 8876

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

37

The radar

The Lincoln radar (KILX), 74 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 6 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Fulton

When
May 6, 10:27 PM CST to 10:32 PM CST
Where
Fulton County, Lewistown
Measured
0.75 in hail
Reported by
Public
Coordinates
40.400, -90.150

Thunderstorm Wind, Cass

When
May 6, 11:00 PM CST to 11:05 PM CST
Where
Cass County, Beardstown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.020, -90.430

Power lines were blown onto railroad tracks.

Thunderstorm Wind, Cass

When
May 6, 11:18 PM CST to 11:23 PM CST
Where
Cass County, Chandlerville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.050, -90.150

Several large tree branches were blown down.

Thunderstorm Wind, Woodford

When
May 6, 11:29 PM CST to 11:30 PM CST
Where
Woodford County, 3 mi NE of Panola
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
40.811, -88.979

Hail, Peoria

When
May 7, 1:03 AM CST to 1:08 AM CST
Where
Peoria County, 3 mi NW of Peoria
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.731, -89.641

Hail, Peoria

When
May 7, 1:08 AM CST to 1:13 AM CST
Where
Peoria County, 4 mi SSW of Alta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.767, -89.659

Hail, Peoria

When
May 7, 1:08 AM CST to 1:13 AM CST
Where
Peoria County, Peoria Hgts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -89.570

Hail, Peoria

When
May 7, 1:13 AM CST to 1:18 AM CST
Where
Peoria County, Peoria Hgts
Measured
1 in hail
Reported by
Public
Coordinates
40.730, -89.570

Hail, Vermilion

When
May 7, 1:19 AM CST to 1:24 AM CST
Where
Vermilion County, 3 mi ESE of Danville
Measured
0.75 in hail
Reported by
Public
Coordinates
40.113, -87.567

Thunderstorm Wind, Vermilion

When
May 7, 1:20 AM CST to 1:25 AM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.130, -87.620

A large tree was blown down.

Hail, Peoria

When
May 7, 1:28 AM CST to 1:33 AM CST
Where
Peoria County, 1 mi NE of Alta
Measured
0.75 in hail
Reported by
Public
Coordinates
40.830, -89.617

Hail, Tazewell

When
May 7, 1:29 AM CST to 1:34 AM CST
Where
Tazewell County, 3 mi WNW of Washington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.717, -89.453

Hail, McLean

When
May 7, 2:15 AM CST to 2:20 AM CST
Where
McLean County, 1 mi ESE of Bloomington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.474, -88.962

Hail, Champaign

When
May 7, 2:48 AM CST to 2:53 AM CST
Where
Champaign County, 5 mi SW of Thomasboro
Measured
1 in hail
Reported by
Public
Coordinates
40.179, -88.247

Thunderstorm Wind, Coles

When
May 7, 4:10 AM CST to 4:11 AM CST
Where
Coles County, (Mto)mattoon/Chrlstn
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
39.480, -88.280

Flash Flood, McLean

When
May 7, 4:30 AM CST to 7:30 AM CST
Where
McLean County, 1.72 mi ENE of Shirley to 1.96 mi ENE of Shirley
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.430, -89.040

The Stringtown Road underpass below the railroad was flooded.

Flash Flood, McLean

When
May 7, 4:30 AM CST to 7:30 AM CST
Where
McLean County, 0.69 mi ESE of Normal to 0.78 mi SE of Normal
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.515, -88.988

Cars were stalled in flood water at the 500 block of North Fell Avenue.

Thunderstorm Wind, Jasper

When
May 7, 4:57 AM CST to 5:02 AM CST
Where
Jasper County, 2 mi S of Hidalgo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.121, -88.150

A tree and two large tree branches were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095097, 1095112, 1095113, 1095107, 1095098, 1095099, 1095100, 1095101, 1095102, 1095108, 1095103, 1095104, 1095105, 1095106, 1095110, 1095095, 1095096, 1095109.